Alert archive / Maine / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 72, NWS Caribou, ME

August 4, 2007Hancock County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 4, 2007, 5:31 AM EDT for Hancock County, Washington County, Maine. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2007, 5:31 AM EDT (09:31 UTC)
Expired
Aug 4, 2007, 6:00 AM EDT
In force
29 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 176 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 9.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2052 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 040932
SVRCAR
MEC009-029-041000-
/O.NEW.KCAR.SV.W.0072.070804T0931Z-070804T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
531 AM EDT SAT AUG 4 2007

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HANCOCK COUNTY IN SOUTHEAST MAINE...
  SOUTHWESTERN WASHINGTON COUNTY IN SOUTHEAST MAINE...

* UNTIL 600 AM EDT...

* AT 526 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF STEUBEN...OR ABOUT 6 MILES EAST OF BAR HARBOR...
  AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  WINTER HARBOR...MILLBRIDGE 

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4444 6816 4432 6808 4448 6764 4461 6776

$$

HEWITT
1 follow-up statement
000 
WWUS51 KCAR 040959
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
558 AM EDT SAT AUG 4 2007

MEC009-029-041008-
/O.EXP.KCAR.SV.W.0072.000000T0000Z-070804T1000Z/
HANCOCK ME-WASHINGTON ME-
558 AM EDT SAT AUG 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
SOUTHEASTERN HANCOCK COUNTIES EXPIRES AT 600 AM EDT...

THE STRONG THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED IN 
INTENSITY AND HAS MOVED TO THE EAST. THIS STORM STILL HAS THE 
CAPABILITY TO PRODUCE SMALL HAIL AND WINDS GUSTS UP TO 40 MPH.    

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4444 6816 4432 6808 4448 6764 4461 6776

$$

HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:49 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 4, 3:49 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EDT SAT AUG 4 2007

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PRESS ACROSS THE REGION TODAY AND SOUTH
OF THE AREA ON TONIGHT HIGH PRESSURE WILL BUILD ACROSS THE STATE
ON SUNDAY. THE HIGH WILL SLIDE EAST ON MONDAY. A COLD FRONT WILL
APPROACH MONDAY NIGHT AND MOVE THROUGH EARLY TUESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN TODAY INTO THE EVENING WILL BE THE POTENTIAL FOR
ANOTHER ROUND OF THUNDERSTORMS. SOME POSSIBLY BEING MARGINALLY
SVR.

THINGS ARE WINDING DOWN ATTM PER LATEST RADAR AND IR SATL IMAGERY
AS ACTIVITY MOVES INTO AREAS ALREADY WORKED OVER FROM EARLIER
CONVECTION. THINKING HERE IS THAT CLOUDS WILL THIN OUT ENOUGH THIS
MORNING TO ALLOW FOR SOME FOG DEVELOPMENT. COLD FRONT IS IN QUEBEC
ALIGNED W/UPPER SWLY FLOW AND SLOWLY MOVING E.

LATEST SHORT GUIDANCE SOUNDINGS POINT TO AIRMASS BECOMING
UNSTABLE AGAIN LATER THIS MORNING INTO THE AFTERNOON W/HIGHEST
INSTABILITY ACROSS THE NRN & ERN AREAS. UA ANAL INDICATES
ADDITIONAL COOLING IN THE MID/UPPER LVLS AS FRONT PRESSES E. LLVLS
STILL REMAIN ON THE WARM SIDE INTO EARLY AFTERNOON AND THEN BEGIN
TO COOL DOWN AS COLD FRONT PASSES THROUGH. DECIDED TO BOOST POPS
UP INTO HIGH CHC CATEGORY AND ENHANCE THE WORDING W/THUNDERSTORMS
CONTAINING SMALL HAIL AND GUSTY WINDS. INSTABILITY PARAMS SHOW DECENT
MUCAPES HITTING ABV 1500 J/KG...KIS NEARING 30 & SI GOING TO -2.
LAPSE RATES IN THE MID LVLS ARE FCST TO BE AROUND 6.2 C/KM AND
DECENT 0-6KM SHEAR OF 25 KTS. LOOKS LIKE 40 KT JET/VORTICITY MAX
FROM H7-H5 TO AID IN THE SHEAR. WOULD NOT BE SURPRISED TO SEE SOME
CELLS BECOME MARGINALLY SVR W/A PULSE TYPE OF ENVIRONMENT. THE
FACTOR LEADING AGAINST THIS WOULD BE LARGE AREA OF DRY AIR FROM
H7-H5 WORKING ITS WAY EWD THIS AFTERNOON. AT ANY RATE...THINGS
WILL NEED TO BE MONITORED.

ACTIVITY SHOULD DIMINISH THIS EVENING AS COLD FRONT PASSES THROUGH
THE REGION AND AIRMASS COOLS DOWN. CLEARING TO TAKE PLACE NEAR OR
AFT MIDNIGHT W/TEMPS FALLING BACK INTO THE 50S. TOOK PREV FCSTD
TEMPS AND JUST MADE ADJUSTMENTS INITIALLY TO MATCH LATEST OBS.
&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD IN FROM THE WEST SUNDAY...CREST OVER THE
STATE SUNDAY NIGHT THEN MOVE TO THE EAST MONDAY. LOW PRESSURE WILL
APPROACH THE REGION FROM THE WEST AND MOVE THROUGH NEW ENGLAND
MONDAY NIGHT INTO TUESDAY MORNING. HAVE ADJUSTED SKY GRIDS SUNDAY
TO BETTER FIT POPS...OTHERWISE NO OTHER CHANGES TO POP OR SKY
GRIDS. FOR WINDS HAVE USED MAV/MET AND NAM12 COMBINATION. HAVE
ALSO UPDATED TEMPERATURE AND DEW POINTS OVER THE COASTAL WATERS
WITH THE NAM12.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE NEXT SYSTEM TO APPROACH WILL COME ALONG ON WEDNESDAY WITH A
CHANCE FOR SHOWERS. LATEST MODELS SHOW BEST CHANCES FOR SHOWERS
WILL BE ACROSS DOWNEAST MAINE ON WEDNESDAY. HIGH PRESSURE SHOULD
RETURN FOR LATE IN THE WEEK.
&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
PRETTY MUCH VFR ATTM W/THE POTENTIAL FOR MVFR THIS MORNING DUE TO
SOME FOG. CONDITIONS COULD GO BRIEFLY TO MVFR THIS AFTERNOON AS
SHRA/TSRA MOVE THROUGH THE CWA MAINLY NRN SITES. LOOKING FOR VFR
CONDITIONS TONIGHT RIGHT INTO MONDAY. NEXT CHC FOR CONDITIONS TO
GO MVFR/IFR COULD COME LATE MONDAY NIGHT INTO TUESDAY AS LOW PRES
MOVES ACROSS THE REGION. &&

.MARINE...
STAYED THE COURSE W/CONDITIONS REMAINING BLO SCA.

SHORT TERM: WIND GRIDS GENERATED WITH A 50/50 CONSENSUS OF THE
NAM12 AND THE GFS THEN MANUALLY LOWERED TO ELIMINATE HIGH SPEED
BIAS DUE TO MARINE LAYER. FOR WAVES: WNA SOUTHEAST SWELL FIELD OF
1 TO 2 FEET LOOKS GOOD SUNDAY INTO TUESDAY. WIND WAVE GROUP LOOKS
OVERDONE...SO WILL MAKE NECESSARY REDUCING TO COMBINED SEA.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...MIGNONE
LONG TERM...BLOOMER/ALLEGRETTO
AVIATION...HEWITT
MARINE...HEWITT/MIGNONE
Hazardous weather outlook, Aug 4, 5:17 AM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
517 AM EDT SAT AUG 4 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-050930-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
517 AM EDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS MORNING INTO THE
AFTERNOON. SOME THUNDERSTORMS COULD PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO RELAY ANY WIND OR HAIL REPORT TO THE
NATIONAL WEATHER SERVICE IN CARIBOU.

HEWITT

In the hours before

Special weather statement, Aug 4, 1:52 AM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
152 AM EDT SAT AUG 4 2007

MEZ003>005-010-031-040730-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...BAKER LAKE...BILLY-JACK DEPOT...
BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN...MILLINOCKET...EAST MILLINOCKET...PATTEN...
MEDWAY...GREENVILLE...MONSON...BLANCHARD...DOVER-FOXCROFT...
MILO...GUILFORD
152 AM EDT SAT AUG 4 2007

...THUNDERSTORMS MOVING TOWARD THE REGION FROM THE WEST...

WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS
CAPABLE OF PRODUCING SMALL HAIL AND STRONG WIND GUSTS MOVING INTO
PISCATAQUIS COUNTY. THESE STORMS WERE MOVING EAST AT 20 MPH AND
SHOULD MOVE INTO NORTHERN PENOBSCOT COUNTY BETWEEN 230 AND 300 AM
EDT. HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
ALSO ACCOMPANY THESE THUNDERSTORMS.

HEWITT
Special weather statement, Aug 4, 5:24 AM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
524 AM EDT SAT AUG 4 2007

MEZ029-030-041045-
COASTAL HANCOCK-COASTAL WASHINGTON-
524 AM EDT SAT AUG 4 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...HANCOCK AND WASHINGTON
COUNTIES...

AT 522 AM EDT...DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS WITH
GUSTY WINDS AND HAIL 14 MILES SOUTHWEST OF MILLBRIDGE AND 6 MILES
SOUTHEAST OF STEUBEN. THESE STORMS WERE MOVING EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    ONE HALF INCH HAIL
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH RAINFALL AMOUNTS UP TO ONE INCH PER HOUR.

STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:05 PM EDTAreal Flood AdvisoryCARHancock, Penobscot, Washington3 hr
Aug 3, 9:38 PM EDTSevere Thunderstorm WarningCARWashington37 min
Aug 3, 10:15 PM EDTSevere Thunderstorm WarningCARWashington15 min
Aug 4, 12:28 AM EDTMarine Weather StatementCAR62 min
Aug 4, 12:41 AM EDTSpecial Marine WarningCAR34 min
Aug 4, 3:35 AM EDTMarine Weather StatementCAR55 min
Aug 4, 5:43 AM EDTMarine Weather StatementCAR62 min
Aug 4, 11:39 AM EDTSevere Thunderstorm WarningCARAroostook66 min
Aug 4, 12:36 PM EDTTornado WarningCARAroostook24 min
Aug 4, 1:18 PM EDTSevere Thunderstorm WarningCARAroostook57 min
Aug 4, 2:16 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot59 min
Aug 4, 2:43 PM EDTSevere Thunderstorm WarningCARAroostook62 min
Aug 4, 3:18 PM EDTSevere Thunderstorm WarningCARAroostook42 min
Aug 4, 3:43 PM EDTSevere Thunderstorm WarningCARAroostook47 min
Aug 4, 4:17 PM EDTAreal Flood AdvisoryCARAroostook58 min
Aug 4, 4:38 PM EDTSevere Thunderstorm WarningCARHancock, Washington38 min

Nearby

Severe Thunderstorm Warnings in Maine, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.